Naloxone is a drug which temporarily reverses overdoses caused by opioids like heroin. Opioid overdoses kill by shutting down the respiratory system in the brain. Naloxone simply blockades the brain’s receptors that control breathing, ensuring breathing continues.
Types and effects of naloxone:
Naloxone is usually injected into the outer thigh or sprayed up the nose, rapidly reversing overdose and restoring consciousness. For a short period of time after the person wakes up they will experience opioid withdrawal symptoms like feeling nauseous, if they are dependent on opioids. However naloxone is a short acting drug, wearing off more quickly than heroin, methadone, OxyContin etc.
Being short acting means that someone could re-overdose after having been given naloxone which is why their rescuer should always call an ambulance and stay with the person as they recover.
Why make naloxone available?
Most fatal overdoses in the UK involve an opioid which is why naloxone is supplied to people dependent on opioids and those that may find them in an overdosed state.
Risk factors for opioid overdose include using a mix of drugs which could include certain medications and alcohol as well as ‘street drugs’. The most risky combinations are opioids, benzodiazepines, alcohol and gabapentinoids as they amplify the respiratory sedation caused by opioids. Another high risk combination are opioids with cocaine powder or crack. The use of cocaine/crack causes a rapid depletion of the remaining available oxygen in the body which is not being replenished by normal breathing, meaning the heart stops more quickly, hastening death.
Other risk factors include being over 40 and having used drugs for many years, injecting opioids, using alone and a drop in tolerance to opioids (usually a result of using less or no opioids in the recent past).
What are Cranstoun doing?
Cranstoun are committed to reducing drug-related deaths. This is why we provide naloxone to anyone that wants and needs it including those working in high risk environments such as accommodation facilities for homeless people. We provide training on how to recognise and respond to opioid overdose, including on how to use naloxone.
Police and others carrying naloxone
Cranstoun are working with police forces in the UK to help equip police and other emergency services with this life saving drug. Our Director of New Business and Services, Meg Jones led the implementation of officers carrying naloxone in West Midlands Police, the first police force in the country to do so with support to many forces who have followed. We will support and work with policing, partners and other organisations to help support training and widening the availability of naloxone.
We have developed an overdose pouch which includes naloxone, an instruction leaflet, a face shield (for giving rescue breaths if required), non-latex gloves and a torch. The pouch is designed to be clipped onto a belt or a bag by a carabineer to quickly respond to an overdose. We can give a pouch to people who attend our brief training on naloxone.
Here’s some videos of the content of our training:
Assembling and using the injectable naloxone pack – Prenoxad®
Assembling and using the nasal naloxone spray – Nyxoid
Myths about naloxone
First-hand accounts of saving lives with naloxone
Young people won’t be arrested for carrying cannabis in parts of London
People under 25 found with cannabis will be offered advice instead of prosecution in three boroughs, under plans to tackle disproportionate drug policing. Read...Read More
Cranstoun welcomes the new Drug Strategy as a ‘step in the right direction’
Government’s new 10 year drug strategy was released on Monday 6th December. Cranstoun have welcomed the extra £780m for the treatment system, particularly after...Read More
New Service to change behaviours of perpetrators of domestic violence
Perpetrators of domestic violence have access to a new service that provides skills and support to change their behaviours. The Inspire to Change perpetrator...Read More